Tennessee, 2003

Hail in Tennessee, April 6, 2003

April 6, 2003 · NWS MRX · 1 event in 1 county or zone

Nickle size hail reported by police department.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickle size hail reported by police department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 8:55 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 8:55 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EST SAT APR 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EST SAT APR 5 2003

HIGH PRESSURE SETTLING SOUTH INTO THE FORECAST AREA FROM CENTER OVER
THE GREAT LAKES WITH LOW PRESSURE OFF THE CENTRAL ATLANTIC STATES
THIS EVENING. COLD FRONT WHICH BROUGHT THUNDERSTORMS THIS MORNING
HAS MOVED SOUTH AND EAST AND EXTENDS ACROSS CENTRAL NORTH CAROLINA
THROUGH SOUTH CAROLINA AND INTO CENTRAL GEORGIA AND WEST ACROSS THE
SOUTHERN STATES INTO NORTH CENTRAL TEXAS. THE FRONT SHOULD REMAIN
STATIONARY OVERNIGHT AND THEN BEGIN TO MOVE NORTH AS A WARM FRONT
SUNDAY MORNING. SKY CONDITIONS ARE MOSTLY CLEAR WITH SOME HIGH LEVEL
CIRRUS OVERHEAD. CURRENT TEMPERATURES ARE IN THE 50S TO LOWER 60S
WITH DEWPOINTS MOSTLY IN THE 30S. NORTH WINDS OF 5 TO 10 MPH WILL
CONTINUE TO BRING COOLER AIR INTO THE FORECAST AREA TONIGHT.
FORECAST LOWS IN THE 30S NORTH AND 40S SOUTH LOOK REASONABLE SO NO
CHANGES TO CURRENT FORECAST.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
348 PM EST SAT APR 5 2003

COLD FRONT APPEARS TO HAVE JUST EXITED THE FORECAST AREA WITH SKIES
PRETTY MUCH MOSTLY CLEAR AT THIS TIME.  DRY OVERNIGHT BUT CLOUDS AND
RAIN/SHOWERS ARE EXPECTED TO SPREAD SW TO NE RATHER QUICKLY SUNDAY.
STRONG LOW DEVELOPING IN THE SOUTHERN PLAINS SEEMS TO BE HANDLED
SIMILAR BY ALL SHORT RANGE MODELS...AND SHOULD SEE WIDESPREAD
SHOWERS AND SOME STRONG TO SEVERE STORMS LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING.  THERE WILL BE INCREASING INSTABILITY SUNDAY NIGHT AS
COLD POOL ALOFT MOVES INTO THE REGION...AND WE FALL UNDER THE LEFT
FRONT QUAD OF THE PASSING UPPER LEVEL JET.  WARM FRONT LIFTING NORTH
AND COLD FRONT APPROACHING SHOULD PROVIDE GOOD LOW LEVEL MOISTURE
CONVERGENCE ...SO WENT WITH 100% CHANCE POPS FOR THE 3RD PERIOD AND
70-80% POPS FOR EARLY MONDAY.  SURFACE FRONT/TROF DOES NOT PASS
UNTIL LATE MONDAY ...SO LOWERED POPS TO CHANCE FOR MONDAY
AFTERNOON.  DRY MAINLY MONDAY NIGHT...EXCEPT FOR SLIGHT CHANCE POPS
SE TN/SW NC TOWARD 12Z TUESDAY.

PRELIMINARY TEMPS/POPS FOLLOW...AS WILL THE FULL SUITE OF TEXT AND
WEB PRODUCTS:

FCSTID =   10
CHA   47  65  56  73 /  10  60 100  70
TYS   44  65  52  70 /  10  50 100  80
TRI   36  64  46  66 /  10  50 100  80
OQT   44  63  52  70 /  10  50 100  80

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
935 AM EST SAT APR 5 2003

SHOWERS HAVE EXITED ALL BUT CHEROKEE AND CLAY COUNTIES OF NC...SO
WILL NEED TO DO AN EARLIER THAN NORMAL MORNING UPDATE.  RAIN STARTED
QUITE LATE OVERNIGHT...BUT RAINFALL AMOUNTS WERE GENERALLY 1/4 TO 1
INCH ACROSS THE REGION (SEE PNSMRX FOR ACTUAL AMOUNTS).

BEHIND THE SHOWERS...CLOUDS HAVE ALREADY STARTED TO BREAK UP...
ALTHOUGH AN EXTENSIVE AREA OF LOW CLOUDS IS NOTED OVER KY INTO MOST
OF MIDDLE TN.  EXPECT SKIES TO BECOME AT LEAST PARTLY CLOUDY THIS
AFTERNOON...WITH LATEST RUC MODEL SUGGESTING MOSTLY SUNNY SKIES FOR
WESTERN AREAS.  WILL HAVE FORECAST UPDATED BY 10 AM OR SO.

LATER PERIODS...00Z MODEL RUNS SHOW GOOD CONTINUITY FROM 12Z...AND IT
STILL LOOKS WET AND STORMY FOR SUNDAY NIGHT INTO EARLY MONDAY.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EST SAT APR 5 2003

UNSETTLED WEATHER IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
OVER THE NEXT FEW DAYS. TIMING THESE INDIVIDUAL EVENTS IS AGAIN THE
MAIN ISSUE FOR THIS FORECAST CYCLE.

FIRST OF TWO EVENTS IS POISED TO MOVE THROUGH THE REGION LATER THIS
MORNING. A LINE OF CONVECTION IS BEING GENERATED FROM THE
EASTERN GREAT LAKES INTO CENTRAL TENNESSEE BY A VIGOROUS
SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT. SEVERAL WATCH BOXES HAVE
ACCOMPANIED THIS FEATURE. MODELS GENERALLY AGREE THAT THE COLD FRONT
WILL PUSH RAPIDLY THROUGH THE FORECAST AREA DURING THE MORNING HOURS.
AS SUCH...ANTICIPATE PRECIP AND MUCH OF THE CLOUD COVER TO BE OUT OF
THE AREA BY 18Z.

BENIGN WEATHER WILL CONTINUE FOR ABOUT A 24 HOUR PERIOD BEFORE THE
SURFACE COLD FRONT STALLS OUT IN CENTRAL GEORGIA AND RETURNS AS A
WARM FRONT. THIS WILL BEGIN TO AFFECT OUR AREA BY SUNDAY AFTERNOON.
MODELS AGREE LESS WELL ON THE TIMING OF THE INITIAL ONSET OF PRECIP
WITH THIS SUCCEEDING FEATURE. AT THIS TIME...TEND TO FAVOR THE
TIMING OF THE ETA SINCE ITS TIMING IS SUPPORTED BY THE CANADIAN GEM
MODEL. WILL HOLD OFF PRECIP UNTIL AFTER 18Z SUNDAY IN ALL BUT THE
SOUTHERN-MOST ZONES. AT ANY RATE...THE GFS AND GEM PROJECT THIS TO BE
A SIGNIFICANT RAIN EVENT WITH QPFS PROJECTED TO EXCEED AN INCH OVER
MUCH OF THE FORECAST AREA.

AS FOR TEMPS...ONCE AGAIN TENDED TO FAVOR BLEND OF GUIDANCE NUMBERS.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  47  66  54 /  70  10  50  80
TYS   70  44  64  51 /  70  10  40  80
TRI   68  37  64  44 /  70  10  30  80
OQT   70  44  65  51 /  70  10  40  80

LCM
*********************************************************************
Hazardous weather outlook, Apr 5, 6:00 AM EST, 19 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION SUNDAY NIGHT AND MONDAY...BRINGING THE
POSSIBILITY OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Loudon

When
April 6, 1:25 AM EST
Where
Loudon County, Lenoir City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -84.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349450.